Texas, 2021

Damaging Wind in Texas, September 30, 2021

September 30, 2021 · NWS BRO · 1 event in 1 county or zone

Convergence ahead of an approaching front combined with ample Gulf moisture led to the development of thunderstorms early on the morning of September 30th. Gusty winds accompanied some of these storms, a few of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Convergence ahead of an approaching front combined with ample Gulf moisture led to the development of thunderstorms early on the morning of September 30th. Gusty winds accompanied some of these storms, a few of which became severe. During this event, a severe storm impacted the Brownsville airport, which reported a wind gust to 52 knots/60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 30, 3:18 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 30, 3:18 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
418 AM CDT Thu Sep 30 2021

.SHORT TERM (Now through Friday): Unsettled weather will prevail
through the short term as a shortwave ejects from the 500mb low over
the Four Corners region. This feature in combination with an upper
level jet over northern Mexico into central Texas, deep tropical
moisture (PWATS between 1.8 to 2.2 inches), and daytime heating,
will support scattered convection today. Brownsville radar currently
indicate isolated to scattered activity across the lower Texas
coastal waters. The latest HRRR model suggests that most of the
convection today should remain near the coast. Therefore, the best
rain chances are expected across the eastern portions of the CWA and
over the Gulf waters. Better rain chances are expected on Friday as
the 500mb low moves farther eastward. Will continue to lean towards
an NBM/CONSALL blend as the NBM pops appear a little over done.
Temperatures will remain slightly above normal through the period,
with heat indices near 105 to 110 degrees this afternoon.

.LONG TERM (Friday Night through Wednesday): Mid-level low
pressure migrating east from the Four Corners area to the Upper
Mississippi Valley will be the driving force for scattered to
numerous showers and thunderstorms through a majority of the
period. Drier conditions, featuring little to no chance of rain,
will occur for Tuesday and Wednesday as the 500 mb flow shifts
from out of the northwest to north in the wake of the low. Near
to slightly above normal temperatures will also occur due to the
sustained chance of rain and the rapid shortening of days as the
march into Autumn continues.
&&

.MARINE (Now through Friday): Buoy 42020 reported south winds around
16 knots gusting to around 19 knots with seas slightly over 4.6 feet
with a period of 7 seconds at 300 CDT/800 UTC. A slightly enhanced
pressure gradient will support moderate southeast winds and moderate
seas along the lower Texas coast through the period. Winds and seas
will likely be higher due to showers and thunderstorms across the
coastal waters today through Friday.

Friday Night through Wednesday: Favorable marine conditions are
expected during the period with light to moderate winds and low to
moderate seas. Small Craft Exercise Caution and Small Craft
Advisory are not likely to be needed.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  90  76  88  76 /  50  40  50  20
BROWNSVILLE          93  77  91  77 /  50  30  60  30
HARLINGEN            92  75  90  75 /  50  30  60  30
MCALLEN              94  76  90  75 /  40  30  60  30
RIO GRANDE CITY      99  75  93  74 /  30  30  60  40
SOUTH PADRE ISLAND   86  80  86  81 /  50  50  50  30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

Short Term...Caceres-63
Long Term/Upper Air...Tomaselli-66
Hazardous weather outlook, Sep 30, 3:49 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
449 AM CDT Thu Sep 30 2021

TXZ248>257-351-353-011000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
449 AM CDT Thu Sep 30 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

Scattered showers and thunderstorms are expected today. Locally
heavy rainfall, producing nuisance flooding in low-lying and
poorly-draining areas, is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Friday through Monday.

Scattered to numerous showers and thunderstorms are forecast
through the period. Locally heavy rainfall, producing nuisance
flooding in low-lying and poorly-draining areas, is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-011000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
449 AM CDT Thu Sep 30 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Brownsville radar (KBRO), 1 km away, was scanning. The volume nearest the first event began at 10:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
September 30, 4:37 AM CST to 4:55 AM CST
Where
Cameron County, 1.04 mi SSW of (Bro)brownsville Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
25.906, -97.427

The Brownsville/South Padre Island International Airport recorded a wind gust to 52 knots/60 mph as severe thunderstorms moved through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978556.